Monday, April 14, 2008

Running on "____tane"

Running on propane? Running on butane?

Nope.

This post is all about running on Accutane. For those of you who aren't familiar with this little powerhouse, Accutane is a medication for the treatment of moderate to severe acne, which has been unresponsive to other treatments. Acne runs in my family. I've been lucky to avoid some of the deep scarring that others have, but nevertheless, the condition is unpleasant. In fact, it's painful. I've been on Accutane twice before, in my 20s. It worked wonders and I felt like a new human after it.

Ten years later, the acne is back. The stress of grad school does not help the situation. Two weddings coming up this summer, both of which will involve bare shoulders on my part, led me to ask the doctor what could be done. She suggested the same treatment as 10 years ago.

I said OK.

The medication works well, which is a good thing because not only is it expensive (thank God for student health insurance), but the side effects are extensive. You dry up like a prune. Your cholesterol levels can sky rocket and your liver takes a beating. No drinking for the entire 6 month course of the meds. No kidding.

The prescription is given a month at a time for half a year. Blood tests are required every month to check cholesterol and liver toxicity levels. If your levels are too high, your treatment plan for the next month may be revised.

It can cause night blindness, give you nose bleeds and make you depressed. They don't like to give the drug to women in their childbearing years, because if you get pregnant, the results can be devastating. This is nasty stuff. And that list of side effects? That's just the beginning.

Some might ask if this treatment is worth it. All I can say is that for anyone who has cystic acne, the answer is yes, or we wouldn't even take the damn stuff.

I've just finished month two of six. The first month was not so bad. In the second month, the drug is building up in your system. Both the dosage and the side effects increase. Thus far, April has been... unpleasant.

I was not so active in my 20s, so I didn't notice some of the other side effects; I mean, the joint and muscle aches. Everything hurts. All the time. Running? My legs feel like long shards of glass when I run on them. There is a line in the prescription insert that says, "If you break a bone, tell your doctor." My first reaction was, "Well, DUH! How would that not come up in conversation with your physician?"

I have discovered what my arthritic friends are already wise to. Pounding and impact make joints hurt more. Running has now come to include a lot of walking, I'm afraid. I have decided that miles walked still count. I never used to count walking. Now, if I don't, there wouldn't be much training at all... That doesn't make me a wimp, does it?

I know, I know. We are runners. Our bodies are going to hurt. I won't whine because I know it will get me nowhere.

This is when my diva drag queen of a hair dresser would say with much finger wagging and flair, "If you're looking for sympathy, it's in the dictionary - between 'shit' and 'syphillis'!"

And so, I look back to the first quarter of the year... skin infection, blood poisoning, warts. Lovely. That all got dealt with. Here we are in the second quarter of the year. Again I find myself dealing with a skin condition and treatment that affects my beloved version of plodding I like to call 'running'. Who knew skin stuff could be so complex?

I also look back some weeks when I tried an experiment of appreciation, being grateful for the many things that are going right in my life. I find comfort when I tally up my blessings. So I keep tallying.

And I look forward... a week and a half forward. I ask myself how I am ever going to run a half marathon at the end of April? My training runs haven't even come close to that distance lately. Should I even try?

Stay tuned for an answer...

7 comments:

Journey to a Centum said...

You will be stronger for having faced and defeated these challenges! Hang in there!

Eric

Backofpack said...

It is said that the skin is the largest organ of our body, so it makes sense that it can have some major effects on our lives. You are not a wimp - don't forget for a minute that the pain you are experiencing is real and is induced by the drug. It's not a "maybe I could run through this kind of thing". And from someone who takes walk breaks, that's not wimpy either - what it is, is smart. Smart to protect yourself. So like Eric says, hang in there.

(And, yes, we're blogging back-to-back, in the same room at the same time. It was his snort of laughter at your doctor/bone comment that sent me to your new post!)

ipm said...

I wish I had your hairdresser!!!

hang in there... and much love sent your way!

She Who Makes Waves said...

Walking has always been a part of my long distance running and I still consider myself a runner. No one better call me a wimp and you certainly are not either! I would say, get yourself to the start line on the 27th and take it from there.

From reading your blog postings, you have had lots of not so pleasant things to deal with but you have always come through and had postive posts to share on the outcomes.

Strength, courage and optimism I sense you have tonnes of.

Best wishes!

Downhillnut said...

I'm thinking this might not be the summer for you to try a marathon. Hot weather running + a possible liver condition, due to skin meds + the risk of stress fracture won't add up to happy wedding pictures.

Mind you, I'm not an expert on medications or how they and running affect each other. It sucks that you have those awful side affects, but I hope it's worth the treatment.

I have been known to do a LOT of walking on some long "runs", and it's a great way to still get out there and enjoy the day.

There are so many ways through tough times - you will find your way through these ones too, and be stronger on the other side :)

Sarah said...

Yes, tally those blessings. This too will pass....as they say. : ) I don't want to burden you too much with my perspective, but be happy and proud of every step, be it running or walking. You'll be back to your old self in no time! : )

Turtle Guy said...

In my teenage years I went through the whole acne experience, including Panoxyl-5. It's a cousin to Actane, I'm sure. I was instructed to literally smear it on my face at night, not to rub it in but to let it cake my face. It got on to my pillow and in my eyes while I slept.

Bad news.

I lived to tell the tale, but the acne wasn't as bad as what my poor red, swolen eyes had to go through.